Codeine risky for kids after certain surgeries, FDA says

February 21, 2013
Codeine risky for kids after certain surgeries, FDA says
10 deaths, 3 overdoses reported following removal of tonsils or adenoids.

(HealthDay)—Children who are given codeine for pain relief after surgery to remove tonsils or adenoids are at risk for overdose and death, U.S. health officials said Thursday.

The U.S. said a new boxed warning—the agency's strongest caution—will be added to the labels of codeine-containing products to warn about this danger.

The FDA strongly recommends against the use of codeine to manage pain in children after surgery to remove or , and suggests that doctors use an alternate . The agency also said parents and caregivers need to be aware of the risks and ask for a different if their children are prescribed codeine after having their tonsils or adenoids removed.

Codeine is an opioid (narcotic) medication used to treat mild to and is often prescribed to children after tonsil or adenoid removal. However, some children have died after being given codeine within the recommended dose range.

In August 2012, the FDA warned about the danger in children who are "ultra-rapid metabolizers" of codeine, which means their liver converts codeine to morphine in higher-than-normal amounts. High levels of morphine can result in potentially fatal breathing problems.

Since then, a safety review by the FDA identified 10 deaths and three associated with codeine that occurred among children in the United States between 1969 and May 2012. Many of these children were recovering from surgery to remove tonsils or adenoids.

All of the children, aged 21 months to 9 years old, received doses of codeine within the normal dose range. Signs of morphine overdose developed within one to two days after the children began taking codeine, the FDA said in an agency news release.

Codeine is available by prescription either alone or in combination with acetaminophen and aspirin, and in some cough and .

When prescribed to treat pain, codeine should not be given on a fixed schedule, but only when a child needs relief from pain. They should never receive more than six doses in a day, the FDA said.

Children receiving codeine for pain should be closely monitored for signs of morphine overdose. These include: unusual sleepiness, such as being difficult to wake up; confusion or disorientation; breathing problems; and blueness on the lips or around the mouth.

Parents and caregivers who notice such signs should stop giving codeine and immediately take the child to an emergency department or call 911, said Dr. Bob Rappaport, director of the division of anesthesia, analgesia and addiction products in FDA's Center for Drug Evaluation and Research.

Explore further: US warns about use of codeine in children

More information: The U.S. National Library of Medicine has more about codeine.

Related Stories

US warns about use of codeine in children

August 15, 2012
(AP) — The U.S. Food and Drug Administration warned physicians and caregivers on Wednesday about the risks of giving the pain reliever codeine to children who have just had surgery to treat obstructive sleep apnea.

Children's deaths linked to post-tonsillectomy codeine, study says

April 10, 2012
Western researchers are sounding an alarm over the danger of giving children pain-killers containing codeine following a tonsillectomy for obstructive sleep apnea syndrome (OSAS).

Report highlights child deaths from post-surgery codeine use

April 9, 2012
(HealthDay) -- Researchers have identified three previously unreported instances of severe opioid-induced toxicity in children following adenotonsillectomy for obstructive sleep apnea syndrome, according to a case report ...

Recommended for you

Study suggests ending opioid epidemic will take years

July 20, 2017
The question of how to stem the nation's opioid epidemic now has a major detailed response. A new study chaired by University of Virginia School of Law Professor Richard Bonnie provides extensive recommendations for curbing ...

Team-based model reduces prescription opioid use among patients with chronic pain by 40 percent

July 17, 2017
A new, team-based, primary care model is decreasing prescription opioid use among patients with chronic pain by 40 percent, according to a new study out of Boston Medical Center's Grayken Center for Addiction Medicine, which ...

Private clinics' peddling of unproven stem cell treatments is unsafe and unethical

July 7, 2017
Stem cell science is an area of medical research that continues to offer great promise. But as this week's paper in Science Translational Medicine highlights, a growing number of clinics around the globe, including in Australia, ...

Popular heartburn drugs linked to higher death risk

July 4, 2017
Popular heartburn drugs called proton pump inhibitors (PPIs) have been linked to a variety of health problems, including serious kidney damage, bone fractures and dementia. Now, a new study from Washington University School ...

Most reproductive-age women using opioids also use another substance

June 30, 2017
The majority of reproductive-age and pregnant women who use opioids for non-medical purposes also use at least one other substance, ranging from nicotine or alcohol to cocaine, according to a University of Pittsburgh Graduate ...

At-risk chronic pain patients taper opioids successfully with psychological tools

June 28, 2017
Psychological support and new coping skills are helping patients at high risk of developing chronic pain and long-term, high-dose opioid use taper their opioids and rebuild their lives with activities that are meaningful ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.